Arkansas, 2010Drought in Arkansas, December 28 to 31, 2010
December 28 to 31, 2010 · NWS LZK · 4 events in 4 counties and zones
Severe drought spread to Sharp, Independence, Cleburne, and Faulkner counties the last week in December.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought spread to Sharp, Independence, Cleburne, and Faulkner counties the last week in December.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 28, 5:45 AM CST, 15 minutes earlier.
Area forecast discussion, Dec 28, 5:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
545 AM CST TUE DEC 28 2010
.AVIATION...
STRATUS MOVING NORTH...AND WILL LOWER TO MVFR CONDITIONS AFTER
SUNRISE. IT WILL TAKE SOME TIME FOR THE COLUMN TO MOISTEN...SO
HAVE HELD OFF ON IFR CONDITIONS UNTIL LATE IN THE AFTERNOON...AND
THEN RAINFALL HOLDING OFF UNTIL AFTER 00Z. ACROSS THE NORTHERN
SITES...THINK MVFR FOG WILL DEVELOP AS STRATUS WILL NOT BE
WIDESPREAD THERE...AND HAVE ADDED TO TAF AFTER 09Z.
&&
.PREV DISCUSSION... /ISSUED 400 AM CST TUE DEC 28 2010/
SHORT TERM...TODAY THROUGH FRIDAY NIGHT
NO APPRECIABLE CHANGES NEED TO BE MADE TO THE FORECAST AS SHORT TERM
MODELS CONTINUE TO ADVERTISE A RAPIDLY AMPLIFYING UPPER PATTERN AND
SPLIT FLOW REGIME DEVELOPING OVER THE CONUS. MODELS REMAIN IN GOOD
AGREEMENT THROUGH THE PERIOD MOVING A DEEP UPPER TROF/LOW INTO THE
WESTERN CONUS WITH JUST A FEW MINOR STRENGTH AND TIMING DIFFERENCES
NOTED...NONE THAT WILL HAVE A LASTING IMPACT ON OUR SENSIBLE
WEATHER. THAT BEING SAID...WILL SIMPLY BLEND FORECAST SOLUTIONS THIS
MORNING.
LATEST SURFACE ANALYSIS SHOWS THE HIGH PRESSURE THAT WAS RESPONSIBLE
FOR OUR CHILLY MONDAY HAS SHIFTED TO THE EAST WITH RETURN FLOW
ALREADY UNDERWAY. WARMER AIR EVIDENT ON SURFACE OBSERVATIONS AT TXK
AND POINTS TO THE SOUTHWEST. HIGHS TODAY WILL WARM NICELY BUT STILL
AVERAGE A FEW DEGREES BELOW CLIMATOLOGICAL NORMS AS UNFOLDING WARM
AIR ADVECTION PATTERN ACCOMPANIES A SOUTHERN STREAM SHORTWAVE TROUGH
ADVANCING TOWARDS THE REGION.
AS SYSTEM NEARS...MOISTURE WILL INCREASE AND EMBEDDED VORT MAX IN
THE PREVAILING FLOW WILL GENERATE WIDESPREAD STRATIFORM PRECIP.
CLOUDS WILL OVERSPREAD THE REGION DURING THE DAY WITH MAIN VORT
MOVING INTO EAST TEXAS WITH WEAKER DISTURBANCE MOVING INTO WESTERN
ARKANSAS BY WEDNESDAY MORNING. BOTTOM LINE IS RAIN WILL DEVELOP
TONIGHT AND CONTINUE FOR A GOOD PART OF WEDNESDAY. MODELS ONCE AGAIN
CAME IN A LITTLE STRONGER WITH THE FEATURE VERSUS THIS TIME LAST
NIGHT AND ONCE AGAIN...WILL BUMP UP POPS A TAD.
STILL BELIEVE THE HEAVIEST AMOUNTS WILL FALL OVER SOUTHERN ARKANSAS
AND ESPECIALLY ALONG THE GULF COAST. STILL...FEEL IT IS NECESSARY
TO INCREASE QPF AS WELL BUT NOT TO THE EXTENT THE GFS IS SHOWING AS
THIS MODEL SEEMS TO BE HAVING SOME FEED BACK CONCERNS. BUFKIT
DATA/MODEL SOUNDINGS AND OVERALL THERMAL PROFILE OF THE ATMOSPHERE
SUPPORTS AN ALL LIQUID EVENT AND WILL REMOVE ALL MENTION OF MIXED
PRECIPITATION FROM THE CURRENT GRIDS/ZONES.
WIDESPREAD RAINFALL WILL END BY WEDNESDAY EVENING...BUT WILL HOLD ON
TO SLIGHT CHANCE POPS IN THE FORECAST THROUGH THURSDAY FOR ANY
LEFTOVER LIGHT RAIN. ONCE THIS SYSTEM MOVES THROUGH...PRONOUNCED
RIDGING WILL BE OVER THE EASTERN PACIFIC WITH DEEP TROUGHING/UPPER
LOW PRESSURE LOCATED OVER THE WESTERN CONUS. DEEP SOUTHWEST FLOW
WILL BE IN PLACE FOR THURSDAY AND FRIDAY WITH INCREASING MOISTURE
BUT ALSO WIDESPREAD TEMPERATURES IN THE 60S. OVERALL THE MAV/MEX
NUMBERS LOOK REASONABLE AND ARE GENERALLY ACCEPTED.
AS AFOREMENTIONED WESTERN SYSTEM ADVANCES TO THE EAST/NORTHEAST...IT
WILL DRAG A COLD FRONT TOWARDS THE STATE. THE FRONT WILL MOVE ACROSS
THE FORECAST AREA FRIDAY WITH SHOWERS AND THUNDERSTORMS IN ADVANCE
OF AND ACCOMPANYING THE BOUNDARY. STILL CAN NOT RULE OUT STRONG TO
ISOLATED SEVERE THUNDERSTORMS AS WIND FIELD LOOKING VERY IMPRESSIVE
BUT AMOUNT OF INSTABILITY AVAILABLE REMAINS THE INHIBITING FACTOR.
COLDER AIR WILL BEGIN TO WORK ITS WAY BACK IN BUT THE MAJORITY OF
THE MOISTURE WILL BE SHUNTED EAST BY THAT TIME.
LONG TERM...NEW YEARS DAY THROUGH MONDAY
WHILE MEDIUM RANGE MODELS CONTINUE TO SHOW MUCH OF MOISTURE EAST OF
THE AREA BY NEW YEARS DAY...BUT HAVE KEPT SMALL RAIN CHANCES IN.
THIS IS BECAUSE THE CANADIAN...AND TO SOME DEGREE THE GFS AND
EURO...HAVE A SHORTWAVE MOVING ACROSS THE STATE AS THE UPPER TROUGH
WILL TAKE SOME TIME TO MOVE THROUGH THE REGION. TEMPERATURES WILL BE
COOL ENOUGH FOR A RAIN SNOW MIX ACROSS THE NORTHWEST...BUT THINK IT
WILL BE VERY LIGHT/FLURRIES. HIGH PRESSURE WILL FOLLOW...WITH DRY
CONDITIONS AND SLIGHTLY COOLER THAN NORMAL TEMPERATURES.
&&
.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
AVIATION...58
Hazardous weather outlook, Dec 28, 5:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST TUE DEC 28 2010
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-291100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST TUE DEC 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
A SYSTEM ALOFT WILL APPROACH FROM THE SOUTHERN PLAINS AS THE DAY
PROGRESSES. AHEAD OF THE SYSTEM...MOISTURE...CLOUDS AND RAINFALL
CHANCES WILL ALL BE ION THE INCREASE. SCATTERED SHOWERS WILL BE
POSSIBLE TOWARDS MORNING...MAINLY OVER THE SOUTHWEST PART OF THE
STATE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE UPPER LEVEL STORM SYSTEM WILL PASS OVER THE STATE DURING THE DAY
WEDNESDAY WITH RAIN BECOMING LIKELY STATEWIDE. THE HEAVIEST
PRECIPITATION WILL FALL ACROSS SOUTHERN AND SOUTHEAST ARKANSAS WHERE
A HALF INCH TO AN INCH AMOUNTS COULD OCCUR...WITH LOCALLY MORE. RAIN
WILL CONTINUE A GOOD PORTION OF WEDNESDAY NIGHT AS WELL BEFORE
TAPERING OFF TO JUST SCATTERED SHOWERS.
A STRONG STORM SYSTEM WILL MOVE INTO THE CENTRAL HIGH PLAINS ON
THURSDAY...AND WILL TRACK TOWARD THE UPPER MIDWEST ON FRIDAY. THE
SYSTEM WILL DRAG A COLD FRONT THROUGH ARKANSAS ON FRIDAY.
THERE WILL BE A SIGNIFICANT WARMUP DURING THIS TIME FRAME...AND A
SURGE OF MOISTURE. THIS WILL DESTABILIZE THE ATMOSPHERE...WITH A
SPRINGLIKE PATTERN SUGGESTING A CHANCE OF STRONG THUNDERSTORMS ALONG
THE FRONT.
HOWEVER...THERE IS SOME QUESTION AS TO HOW MUCH DESTABILIZATION WILL
OCCUR. ALSO...THE STORM SYSTEM AND ITS ENERGY WILL BE WELL TO THE
NORTH...WHICH WILL MAKE IT MORE DIFFICULT FOR STRONG STORMS TO
DEVELOP.
AS THE SYSTEM PULLS AWAY FROM THE REGION LATE SATURDAY AND INTO
SATURDAY NIGHT...COLDER AIR WILL POUR BACK INTO THE STATE. THERE MAY
BE A BRIEF PERIOD OF WINTER WEATHER ACROSS CENTRAL ARKANSAS.
THE SITUATION WILL BECOME MORE CLEAR AS ADDITIONAL DATA IS RECEIVED
IN THE COMING DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
56
Drought, Sharp
- When
- December 28, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Sharp forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.161, -91.480 (the zone’s center; the record gives no point)
Severe drought conditions developed over all but western sections of Sharp County late in December.
Drought, Independence
- When
- December 28, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Independence forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 35.742, -91.570 (the zone’s center; the record gives no point)
Severe drought conditions developed over all but northwestern sections of Independence County late in December.
Drought, Cleburne
- When
- December 28, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Cleburne forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 35.538, -92.027 (the zone’s center; the record gives no point)
Severe drought conditions developed over southeastern Cleburne County late in December.
Drought, Faulkner
- When
- December 28, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Faulkner forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 35.147, -92.332 (the zone’s center; the record gives no point)
Severe drought conditions developed over all but northwestern sections of Faulkner County late in December.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Coastal Flood in California, December 28 to 29, 20101 death · 1 injured · $287,000 · 50 kt wind · 12 events
- Wildfire in Florida, December 28, 20101 death · 1 event
- Blizzard and Heavy Snow in Washington, December 28 to 29, 20102 injured · 6 events
- Winter Storm and Lake-Effect Snow in Utah, December 28 to 31, 201020 events
- Heavy Snow and High Wind in California, December 28 to 29, 2010$20,000 · 74 kt wind · 5 events
- Winter Storm in Montana, December 28 to 30, 201018 events
- Winter Storm in Utah, December 28 to 31, 20107 events
- Blizzard and Winter Storm in Idaho, December 28 to 29, 20107 events
- Heavy Snow in Idaho, December 28 to 30, 20106 events
- Drought in Texas, December 28 to 31, 20105 events
- Heavy Snow in Oregon, December 28 to 29, 20105 events
- Drought in Mississippi, December 28 to 31, 20104 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268596, 268597, 268598, 268599.